South Dakota, 2009

Tornado and Hail in South Dakota, March 23, 2009

March 23, 2009 · NWS FSD · 12 events in 8 counties and zones

Thunderstorms produced large hail, damaging winds, and a tornado in southeast South Dakota south of Interstate 90 during the late afternoon of March 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail, damaging winds, and a tornado in southeast South Dakota south of Interstate 90 during the late afternoon of March 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 23, 2:55 PM CST, 5 minutes earlier.

Area forecast discussion, Mar 23, 2:55 PM CST, 5 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
355 PM CDT MON MAR 23 2009

.DISCUSSION...
NOT MANY CHANGES IN THINKING FROM THIS MORNINGS AFD...WITH RESPECT
TO THE FORECAST THIS EVENING AND TONIGHT. THUNDERSTORMS HAVE
DEVELOPED ALONG AND N OF THE WARM FRONT AND ALONG THE DRY LINE
ACROSS CNTRL AND ERN NEBRASKA THIS AFTERNOON. AS UPPER WAVE LIFTS N
THIS AFTERNOON...THUNDERSTORMS WILL SPREAD INTO THE MO RIVER VALLEY.
STRONG VEERING IN THE LOW LEVELS ALONG THE MO VALLEY SUPPORT THE
POSSIBILITY OF A FEW TORNADOES. HIGHER SEVERE POTENTIAL REMAINS WITH
HAIL AND STRAIGHT LINE WINDS. MAINLY EXPECTING QUARTER SIZED HAIL
OR LESS AND WIND GUSTS AS HIGH AS 70 MPH WITH SOME OF THE STRONGER
STORMS. SEVERE THREAT TO SLOWLY DIMINISH THIS EVENING AS STORMS
CONTINUE NWRD. THREAT RAPIDLY DECREASES N OF I 90 AND EAST OF
HIGHWAY 75. WILL ALSO HAVE TO WATCH THE POTENTIAL FOR FLASH FLOODING
SOUTH OF I90...MAINLY IN SE SD ALONG THE MISSOURI VALLEY. FLASH
FLOODING WILL BE LIKELY SHOULD STORMS TRAIN ACROSS THE SAME AREA.
EXPANDED AND EXTENDED THE WIND ADVISORY THROUGH THIS EVENING. WINDS
HAVE BEEN MARGINAL AT BEST FOR AN ADVISORY TO THIS POINT...BUT
CONCERN IS WITH SYNOPTIC LOW LEVEL COOLING AND PRECIPITATION COOLING
BRINGING STRONG LLJ TO THE SFC THIS EVENING.

TWO MAIN CHANGES TO PREV FCST WAS TO UP THE POPS WITH WRAPAROUND
PRECIP EXCPD FURTHER SE IN CWA TUE AFTN...AND TO UP THE POPS SOME
MORE IN THE EXTD. STG UPR LOW WILL DUMBELL AROUND CWA TUE WITH RAIN
MIXING WITH OR CHGG TO WET SNOW WRN CWA...AND A COUPLE OF INCHES
ARE QUITE PSBL ESP IN HIGHER ELEVATIONS FM WEST OF HURON TO ABV
CHAMBERLAIN TO GREGORY COUNTY. BRISK SLY WINDS ERN CWA WILL
GRADUALLY SHIFT TO STG WNWLY FLOW OF COLDER AIR TO THE WEST OF TROF.
WRAPAROUND -SHRA CHGG TO -SHSN PULLING OFF THE NEWD THRU NRN CWA
TUE NGT WITH STG NWLY FLOW OF COLDER AIR IN THE CWA. WED A NICE
TRANSITION DAY WITH MIXED OUT AND MILDER WLY FLOW. NAM GUID TOO
COLD. THEN MODELS STILL HAVE MAJOR CONTINUITY ISSUES FROM THURSDAY
THRU THE WEEKEND. 12Z RUNS BACK TO THE SE BIAS...BUT NO REASON TO
THINK LATER RUNS WILL NOT GO BACK TO THE NW TRACK WITH TIME...SO
KEPT DECENT POPS IN THE SERN HLF CWA. FIRST OF WAVE OF MIXED PRECIP
SHOULD STILL MOVE ENEWD INTO CWA LATE WED NGT THRU THU NGT...BUT
THEN ITS A QUESTION OF WAITING FOR MAIN UPR LOW TO EJECT NEWD OVER
THE CNTRL PLAINS. EITHER WAY...IT WILL BE ON THE COOL SIDE OF GUID.

&&

.AVIATION...
UPPER LEVEL AND SFC LEVEL LOW PRESSURE CURRENTLY OVER WRN NEBRASKA
TO LIFT INTO NE SD LATE TONIGHT. STRONG SFC GRADIENT WILL PRODUCE
STRONG LOW LEVEL WINDS. WINDS WILL SHIFT FROM THE S THIS
EVENING...TO THE WEST LATE TONIGHT WITH THE PASSAGE OF A COLD FRONT.
WIDESPREAD SHOWERS AND THUNDERSTORMS MOVING FROM THE MISSOURI VALLEY
THIS AFTERNOON INTO SW MINNESOTA BY THIS EVENING. SOME OF THESE
STORMS WILL BE SEVERE...PRODUCING STRONG WINDS AND LARGE
HAIL...ESPECIALLY INTO THE MISSOURI VALLEY. OTHERWISE MAINLY IFR TO
VFR ACROSS THE AREA.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR IAZ001>003-012>014-
     020>022-031-032.
MN...WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR MNZ072-080-081-089-
     090-097-098.
NE...WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR NEZ013-014.
SD...WIND ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR SDZ062-066-067-
     069>071.
&&

LIEBL/RYRHOLM
Hazardous weather outlook, Mar 23, 10:15 AM CST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1115 AM CDT MON MAR 23 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1115 AM CDT MON MAR 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS LATE THIS AFTERNOON AND
EARLY THIS EVENING FOR AREAS SOUTH OF I 90 IN SOUTHEAST SOUTH
DAKOTA....EXTREME NORTHEAST NEBRASKA...AND MUCH OF NORTHWEST IOWA.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL NEBRASKA THIS
AFTERNOON...MOVING INTO THE MISSOURI VALLEY BY LATE THIS AFTERNOON.
SHOULD STORMS DEVELOP...THEY MAY PRODUCE HAIL UP TO ONE INCH AND 60
MPH WINDS. THERE IS ALSO THE POTENTIAL FOR ISOLATED TORNADOES WITH
THESE STORMS.

FLOODING...
RAINFALL ACROSS THE AREA SUNDAY NIGHT COMBINED WITH EXPECTED
RAINFALL THROUGH TUESDAY WILL LEAD TO MINOR FLOODING ACROSS MANY OF
THE AREA RIVERS.  MINOR FLOODING WILL AFFECT MUCH OF THE BIG SIOUX
RIVER BASIN FROM BRUCE DOWN TO NEAR AKRON. ADDITIONAL MINOR FLOODING
IS ALSO EXPECTED ACROSS THE JAMES RIVER BASIN FROM HURON TO
MITCHELL...AND ALONG THE LITTLE SIOUX NEAR SPENCER.

WINTER WEATHER...
RAIN MAY MIX WITH AND CHANGE OVER TO SNOW NEAR IN CENTRAL SOUTH
DAKOTA AFFECTING PORTIONS OF BRULE AND GREGORY COUNTIES.
SNOWFALL IS EXPECTED TO REMAIN AROUND ONE INCH OR LESS.

WIND...
SOUTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 45 MPH WILL BE
POSSIBLE OVER MUCH OF NORTHWEST IOWA AND PORTIONS OF SOUTHWEST
MINNESOTA LATE THIS AFTERNOON AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WINTRY MIX OF RAIN AND SNOW COULD CHANGE TO A PERIOD OF
ACCUMULATING WET SNOW FROM THURSDAY INTO SATURDAY ACROSS PARTS OF
SOUTHEAST SOUTH DAKOTA...TO SOUTHWEST MINNESOTA AND NORTHWEST
IOWA. THE TRACK OF THIS SYSTEM REMAINS UNCERTAIN AT THIS
TIME...HOWEVER...THIS SYSTEM CARRIES THE POTENTIAL OF CREATING A
SIGNIFICANT AMOUNT OF SNOW ACROSS PORTIONS OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM TODAY.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

97

In the hours before

Local storm report, Mar 23, 12:43 PM CST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
143 PM CDT MON MAR 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     HAIL             2 NE CLAYTON            43.46N 97.63W
03/22/2009  E0.75 INCH       HUTCHINSON         SD   PUBLIC

&&

JCHAPMAN

The radar

The Sioux Falls radar (KFSD), 180 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 3 hail, 1 tornado. Local standard time, as filed.

Hail, Gregory

When
March 23, 3:00 PM CST
Where
Gregory County, 4.75 mi ESE of Fairfax
Measured
0.75 in hail
Reported by
Public
Coordinates
43.010, -98.810

Large hail was accompanied by estimated 50 mph wind gusts.

Tornado, Bon Homme

When
March 23, 3:14 PM CST to 3:16 PM CST
Where
Bon Homme County, 2.43 mi N of Running Water to 3.2 mi NNE of Running Water
Rating
EF1
Path length
0.86 mi
Path width
100 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
42.805, -97.975

A tornado destroyed a garage and machine shed. A vehicle in the garage was damaged. Debris and equipment from the machine shed was scattered about the farm.

Hail, Bon Homme

When
March 23, 3:27 PM CST
Where
Bon Homme County, 0.86 mi NW of Avon
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
43.010, -98.080

Thunderstorm Wind, Charles Mix

When
March 23, 3:30 PM CST
Where
Charles Mix County, 0.85 mi NE of Platte
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.390, -98.840

Thunderstorm winds caused tree damage, including numerous limbs and branches blown down.

Thunderstorm Wind, Hutchinson

When
March 23, 4:10 PM CST
Where
Hutchinson County, 0.85 mi NE of Olivet
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.240, -97.670

Thunderstorm winds caused tree damage, including numerous branches blown down.

Thunderstorm Wind, Hutchinson

When
March 23, 4:27 PM CST
Where
Hutchinson County, 7.58 mi E of Menno Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
43.240, -97.420

Thunderstorm winds caused tree damage, including several large branches blown down.

Thunderstorm Wind, Union

When
March 23, 4:38 PM CST
Where
Union County, 2.06 mi NW of Jefferson
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.620, -96.580

Thunderstorm winds overturned a semi truck at a weigh station.

Hail, Clay

When
March 23, 4:38 PM CST
Where
Clay County, 0.51 mi W of Vermillion
Measured
0.75 in hail
Reported by
Public
Coordinates
42.780, -96.930

Thunderstorm Wind, Union

When
March 23, 4:38 PM CST
Where
Union County, 4.01 mi SSE of Elk Pt
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
42.630, -96.630

Thunderstorm winds tore the side off a large storage building and damaged farm equipment inside. The winds also tore trim off the side of a house, and the flying debris from the trim damaged the garage door on the house.

Thunderstorm Wind, Lincoln

When
March 23, 5:30 PM CST
Where
Lincoln County, 0.69 mi N of Tea
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.460, -96.830

Thunderstorm winds caused tree damage, including 5 inch diameter limbs blown down.

Thunderstorm Wind, Lincoln

When
March 23, 5:33 PM CST
Where
Lincoln County, 3.45 mi N of Tea
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.500, -96.830

Thunderstorm winds were estimated by the emergency manager, who also observed blowing debris.

Thunderstorm Wind, Minnehaha

When
March 23, 5:46 PM CST
Where
Minnehaha County, 1.22 mi SW of South Sioux Falls
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.510, -96.770

Thunderstorm winds blew out a street light.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyThe tornado archive for South Dakota, 2009Warnings in South Dakota, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157725, 158508, 158509, 158510, 158511, 158512, 158513, 158514, 158571, 158516, 158517, 158518.